Radiation enteritis

Definition

Radiation enteritis is damage to the lining of the intestines (bowels) caused by radiation therapy, which is a type of cancer treatment.

Causes

Radiation therapy uses high-powered x-rays, particles, or radioactive seeds to kill cancer cells. The therapy may also damage healthy cells in the lining of the intestines.

People who have radiation therapy to the belly or pelvic area are at risk. These may include people with cervical, pancreatic, prostate, uterine, or colon and rectal cancer.

Symptoms

Symptoms may vary, depending on which part of the intestines received the radiation. Symptoms can be worse if:

Symptoms may occur during or shortly after or long after radiation treatment.

Changes in bowel movements may include:

Other symptoms can include:

Most of the time, these symptoms get better within 2 to 3 months after radiation treatment ends. However, the condition may occur months or years after radiation therapy.

When symptoms become long-term (chronic), other problems may include:

Exams and Tests

The health care provider will do a physical exam and ask about your medical history.

Tests may include:

Treatment

Starting a low-fiber diet on the first day of radiation treatment may help you avoid problems. The best choice of foods depends on your symptoms.

Some things can make symptoms worse, and should be avoided. These include:

Foods and drinks that are better choices include:

Your provider may have you use certain medicines such as:

Other things you can do include:

Your provider may choose to decrease your radiation for a short period of time.

There often are no good treatments for chronic radiation enteritis that is more severe.

Outlook (Prognosis)

When the abdomen receives radiation, there is always some nausea, vomiting, and diarrhea. In most cases, the symptoms get better within 2 to 3 months after treatment ends.

However, when this condition develops, symptoms may last for a long period of time. Long-term (chronic) enteritis is rarely curable.

Possible Complications

Complications may include:

When to Contact a Medical Professional

Call your provider if you are having radiation therapy or have had it in the past and are having a lot of diarrhea or stomach pain and cramping.


Review Date: 4/7/2018
Reviewed By: Michael M. Phillips, MD, Clinical Professor of Medicine, The George Washington University School of Medicine, Washington, DC. Also reviewed by David Zieve, MD, MHA, Medical Director, Brenda Conaway, Editorial Director, and the A.D.A.M. Editorial team.

This information should not be used during any medical emergency or for the diagnosis or treatment of any medical condition. A licensed medical professional should be consulted for diagnosis and treatment of any and all medical conditions. Call 911 for all medical emergencies. © 1997- 2007 A.D.A.M., Inc. Any duplication or distribution of the information contained herein is strictly prohibited.